Is it a flare or not ?

Hi All , was doing so well 2 week ago dropped to 7.5mg Pred , then a week later I got a cold weather that is relevant I don't know, cold has gone now but it was a stinker if you know what I mean . Yesterday my hips And lower back starting paining again , I had forgot just how bad the pain was could hardly move , I have maintained a good level of exercise since the Pred allowed me to but last couple of days have really raced me . Finally today I decided to increase to 8.5 mg and it's only 4 hours in and the pain is still there but manegeable . I have no consultant to ask about this ( unless I am willing to wait a month for a reply or longer for an appointment ) my GP is great but not at all knowledgable on the subject . Question is , is it a flare or am I just increasing the steroid to mask the pain ? Your thoughts , there is so much knowledge on here I am sure someone will have experienced a similar situation .

21 Replies

  • "am I just increasing the steroid to mask the pain"

    That is all you are ever doing. Pred does nothing for the illness itself, it is managing the symptoms to give you a decent quality of life until the underlying illness burns out and goes into remission.

    There are 2 sorts of "flare": in one you have reduced your dose of pred too far and the inflammation and so the pain break through the balm of the pred. In the other you have stayed at the same dose but the underlying autoimmune disorder has become more active - and breaks through the pred.

    It is difficult to say whether your flare is the first or the second reason. It could be either. If you were fine at 8mg and dropped to 7.5mg then maybe it is now not quite enough - and really, 1/2mg can be enough to do it. Or the cold was that bit too much stress and the autoimmune bit has woken up and started to wriggle.

    Wait until you are properly better from the cold and all the symptoms are back where they were at 8mg. And try again, very gently! Have you seen the "Dead slow" approach?

  • Thanks PMRPro , why can't our Rhuemys and GPs give us this kind of feed back , I am only dropping half a MG a month and only if I feel good , this is the first time I have really had a kick back , like you said it was probably the cold I had that tipped me over the edge. Appreciate your help .

  • You could also be getting near the longer term dose you will require - however slowly you reduce you will not get below the dose you NEED.

    Why can't they tell you? Probably because they don't know as they have never done it themselves. Many appear to believe that they give you a dose to sort out the inflammation and then you reduce to zero according to a timetable. Just it doesn't always work like that! It does occasionally but I have this suspicion that many patients disappear off their radar, especially the ones who fail to reduce according to the "rules". They end up at home, a martyr to their rheumaticks like our grandparents were, unable to do things but putting it down to old age and decrepitude.

  • Very will said , you should hold a lecture for Rhurmayoligists , if they would listen . Thanks again

  • Thank you for this post PMRpro. I think I am in the same situation of reaching a temporary (I hope) longer term dose to keep the inflammation under control. The preds certainly work ok for most of the day, but I get about 4 to 6 hours when they seem to run out. I am one of those for whom they last just 12 hours. Consequently, I don't feel confident enough to reduce - even by a half mg.

  • Have you tried splitting the dose? Some doctors suggest trying it for their patients who have shorter effects, particularly in the US, and it helps many. The usual suggestion is 2/3 morning, the rest later at some point and different people use different times.

  • That might help me PMR pro I currently start to feel not myself 2 to 3 hours before my Pred is due.

  • Also I was a couple of hours late with a dose the other day I wonder if that could have topped be over the edge especially as I still had a cold so my system would have been struggling already ?

  • When do you take your pred? Normally that period would be overnight so you notice it less - but taking your daily dose early in the morning, a couple of hours before you get up for the day allows it a chance to work - it takes about 2-3 hours to have an effect when you haven't let the inflammation for the day get really entrenched.

  • Due to being a night worker I take my Pred at 2pm , but I had shoulder surgery 3 months ago and haven't worked but I still take it at the same time until last couple of days haven't had a problem , back to work in a couple of weeks so didn't want to switch it around

  • If you are working nights then your whole rhythms will be messed about - some employers let you off night shifts or too many nights shifts when you are on pred. It really is a case of experimenting for the best answer isn't it.

  • Yes I agree , I have been on permanent nights for 27 years , so my body is well adjusted to it .

  • A sensible way to go about it! My daughter is a paramedic - rarely more than 3 shifts in a row the same so she loses days on the turn rounds and is permanently changing sleep/eating times. In the old days, nurses did blocks of nights over 6 weeks usually - far easier to adjust IMHO. Do wish they'd go back to it.

  • Yes, I've tried it on two or three occasions, but it always seems the preds run short at some time. Currently, I take them about 2am, which seems to work best.

  • Relevant to dead slow if you want to do it by halves so to speak is the fact you can now get two and half mg u n c o a t e d

    prednisone where previously you could only get a very expensive coated verson at the two and a half mg level which does not fit in with the uncoated anyway due to differing absorption characteristics.

  • On one point there: enteric coated pred is NOT very expensive. At one time it was considerably more expensive than plain white pred and it was advised it shouldn't be used unless the patient needed it because of gastric problems. The suppliers immediately put the price of ordinary pred UP to closer to the price of enteric coated.

    For comparison:

    30x5mg plain white tablets cost £1.31, they are usually paired with omeprazole for stomach protection, 30 tabs £1.86, plus 2 dispensing fees (for the pharmacist and about 70p for each prescription), and 2 lots of side effects

    30x5mg enteric coated cost £1.86, no omeprazole required, 1 dispensing fee applies. Only pred side effects.

    These are figures supplied by a dispensing pharmacist about 18 months ago.

  • Interesting , I have always just used what I was given and never really considered the different absorption rates . I will now 👍

  • Hello,

    The situation Gaz227 has experienced mirrors my own exactly but I have not had a cold.

    From my diagnosis in July 2015, I had reduced slowly and systematically (following Dead Slow, Nearly Stop) from 15mg to 7.5mg when all my aches and pains came back again- in new places, too. Originally the pain was in my neck and back but these days the pain has moved to my collarbone/ intercostal muscles.

    I have put my self back up to 8.5mg and am still not quite pain free. My GP is a bit hopeless and I am reluctant to see my Rheumatologist again because I have been unable to follow his tapering regime of 1mg per month; according to his calculations I should be on 3mg by now - I wish!

    Like lots of folk on this site, I just want to be off the prednisolone asap but it's not going to be soon.

  • Thanks for the feed back susie it is frustrating . At least we know we are not alone , just like you I was diagnosed in July 15 ,but had the condition for a few months before that just putting it down to over exercise and age . I still have pain in my back and hops but not severe . The question is do I go up another half or one mg to try and be pain free or just soldier on , PMR pro might have an answer to that one . ?

  • Around 7 or 8mg is often a difficult point - no-one really knows why. One possible answer is that this is the stage at which your body has to start making its own cortisol - and that is possibly enough stress to upset the apple cart.

    And you are looking for the lowest dose that will manage the symptoms as well as the starting dose - maybe you are there.

  • Thanks for the feed back , I guess only time will tell

You may also like...